Utah, 2022

Flood in Utah, August 15, 2022

August 15, 2022 · NWS GJT · 1 event in 1 county or zone

The plume of deepest monsoon moisture shifted over portions of eastern Utah in response to a midlevel shortwave trough which tracked overhead. This resulted in an uptick in shower and thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The plume of deepest monsoon moisture shifted over portions of eastern Utah in response to a midlevel shortwave trough which tracked overhead. This resulted in an uptick in shower and thunderstorm activity. Storms were slow moving and produced heavy rain. Localized flooding occurred in Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 2:28 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 15, 2:28 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
328 PM MDT Mon Aug 15 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 328 PM MDT Mon Aug 15 2022

One part PWAT of 150-200% of normal...one part sunshine and add
some orographic lift to get the vigorous convection we have seen
this afternoon. CAPE profiles of 1000+ j/kg is currently be
analyzed across much of southeast Utah and southwest Colorado
with fairly light shear aloft. Sounding profiles show this cape is
spread out in a deep but skinny area suggesting warm rain
processes will be dominating through the early morning hours. This
has been verified with reports of very heavy rainfall with
minimal reports of even small hail. The biggest threat so far this
afternoon have been over the high plateaus of western Colorado
where several water advisories are in place and a warning for the
Pine Gulch. We have put some decent rain on the Grizzly Creek the
past 24 hours with luckily no major reaction. However this burn
scar will be vulnerable through the evening as a large area of
convection in moves out of our central CWA to the North. The main
plume of mositure and a weak shear axis will continue to arc from
southern Utah into the Central Colorado mountains and High Plains
the next 24 hours...while drier air slowly infiltrates up North.
Therefore a heavy rain and flood threat will continue over at
least the higher terrain of the central and southern mountains and
back along the Roan and Tavaputs Plateaus. Additional flood
watches may need to be considered after seeing where the heaviest
rainfall falls over the next 6 to 12 hours. The cloudiness and
moisture in place will suppress temperatures back below normal
the next few afternoons as well.

.LONG TERM...(Wednesday through Monday)
Issued at 328 PM MDT Mon Aug 15 2022

A look at the current northern hemisphere synoptic pattern has a
strong ridge over the western Pacific, troughing over the eastern
Pacific, ridging over the Western Plains States and troughing along
the Eastern Seaboard, an easterly shift of the fairly stable pattern
that generally wobbles east and west over time. By Wednesday, we'll
see this pattern start shifting back to the west as a low pressure
system coming out of China today undercuts the western Pacific ridge
Tuesday dropping into the eastern Pacific trough Wednesday, climbing
over the Western US ridge Thursday and sliding down the east side of
the ridge Friday.  This China low moving through the pattern shifts
everything to west about 500 miles as it goes. Behind this low, a
series of shortwave systems drop out of the Bering Strait to knock
down the ridge over the Great Basin through the weekend into next
week. So, what will this do for our local weather Wednesday and
beyond?

Wednesday will be characterized by the battle of the two high
pressure systems, the high to the southeast over the Panhandle of
Texas which has dominated the flow pumping the deep monsoonal
moisture with PWats at 150-200% normal north through Arizona and the
Great Basin area for the last week, and the high building over the
northern Great Basin that is gaining the upper hand, pushing the
moisture plume to the south east over eastern Utah and Western
Colorado the last couple days. The great basin High will continue
pushing the monsoonal plume south into the southern mountains
Wednesday and Thursday while pulling a drier airmass south over the
northern half of the region and redirecting the monsoonal moisture
back to the west into the great Basin. Wednesday will see showers
and thunderstorms mostly south of the I-70 corridor and Thursday
mostly limited to the southern mountain areas. By Friday, the China
low from above topping the ridge will pull the moisture out of the
Great Basin back over eastern Utah and Western Colorado, returning
widespread showers and thunderstorms to the region through the
weekend. As for temperatures across the region, look for near normal
temperatures through Friday, dropping to about five degrees below
normal over the weekend with mostly cloudy skies afternoons.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM MDT Mon Aug 15 2022

Another round of showers and thunderstorms is beginning to fire
up over the region which brings the likelihood of some activity
moving over all TAF sites except KVEL and KHDN this afternoon and
evening. Expect likely MVFR conditions associated with any showers
and thunderstorms. Ceilings may briefly fall below ILS
breakpoints through the afternoon, becoming more likely through
the evening at KRIL, KEGE, KASE, KGUC and KTEX. Isolated to
scattered shower and thunderstorm activity may continue overnight
into Tuesday at TAF sites along and south of the I-70 corridor.

&&

.HYDROLOGY...
Issued at 328 PM MDT Mon Aug 15 2022

Well above normal PWAT...slow storm motion and a growing area of
saturated soils will keep a threat of excessive runoff in place
through this evening and possibly into Tuesday. Burn scars have
been impacted today and this threat will continue into Tuesday as
well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch until midnight MDT tonight for COZ020-021.

     Flash Flood Watch until midnight MDT tonight for COZ008-010-013.

UT...Flood Watch until midnight MDT tonight for UTZ022-027>029.

&&

SHORT TERM...15
LONG TERM...DB
AVIATION...TGJT
HYDROLOGY...15
Hazardous weather outlook, Aug 15, 3:24 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
424 AM MDT Mon Aug 15 2022

COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
424 AM MDT Mon Aug 15 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will form over the higher terrain from late morning
through early afternoon and drift over low valley floors by this
evening. Heavy rainfall, gusty outflow winds, small hail and
frequent lightning will be possible with these storms. Nocturnal
showers are most probable across west-central and northwestern
Colorado, drifting to the north and northeast tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect chances for storms each afternoon through the week. There
is a potential for localized flooding, especially over steep
terrain, burn scars, and saturated soils.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 15, 11:29 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1229 PM MDT Mon Aug 15 2022

COZ009-151900-
Grand and Battlement Mesas CO-
1229 PM MDT Mon Aug 15 2022

...A couple of strong thunderstorms will impact portions of
northeastern Mesa County through 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking two strong thunderstorms
10 to 13 miles southeast of Collbran, or 32 to 36 miles southwest of
Glenwood Springs. These storm are nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Mesa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3906 10775 3910 10795 3934 10780 3920 10755
TIME...MOT...LOC 1825Z 216DEG 4KT 3916 10776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Aug 15, 12:40 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
140 PM MDT Mon Aug 15 2022

COZ017-152015-
Uncompahgre Plateau/Dallas Divide CO-
140 PM MDT Mon Aug 15 2022

...Strong thunderstorms will impact portions of southwestern Mesa
County through 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Grand Junction to 26 miles
west of Delta. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southwestern Mesa
County.

This includes Colorado 141 between mile markers 133 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3882 10856 3862 10838 3864 10856 3883 10873
TIME...MOT...LOC 1940Z 283DEG 10KT 3880 10864 3871 10855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BGB
Local storm report, Aug 15, 2:03 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HEAVY RAIN       5 SW CORTEZ             37.30N 108.63W
08/15/2022  M0.55 INCH       MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.
            RAIN FELL IN A ONE HOUR PERIOD RESULTING IN
            MINOR LOCALIZED FLOODING.

&&
Local storm report, Aug 15, 3:45 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       5 NNW MESA              39.24N 108.16W
08/14/2022  M0.94 INCH       MESA               CO   COCORAHS

            RAIN FELL IN ONE HOUR, RESULTING IN
            FLOODING. NO HAIL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grand

When
August 15, 3:45 PM MST
Where
Grand County, 1.2 mi WSW of Crescent Jct to 1.21 mi WSW of Crescent Jct
Cause
Heavy Rain
Property damage
$250
Reported by
Law Enforcement
Coordinates
38.943, -109.821

Localized flooding occurred on the train tracks near mile marker 182 on Interstate 70 as a result of heavy rain from thunderstorms.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039726.